Format

Send to

Choose Destination
See comment in PubMed Commons below
Leuk Lymphoma. 2003 Mar;44(3):471-5.

Vascular events associated with alpha interferon therapy.

Author information

1
Department of Medical Oncology and Hematology, Princess Margaret Hospital, University Health network, 610 University Avenue, Toronto Ont., Canada, M5G 2M9.

Abstract

Alpha Interferon (IFN) is a biological agent used for the therapy of an increasing number of diseases, either as an established effective therapeutic tool or in the context of clinical trials. The use of IFN may be complicated by serious adverse reactions. We describe here the clinical course of a variety of vasculopathic complications in association with IFN-therapy in 12 patients with the diagnosis of chronic myeloid leukemia and 1 patient with malignant melanoma treated at our institute. Vascular manifestations in these patients include Raynaud's phenomena, digital ulcerations and gangrene, pulmonary vasculitis, pulmonary hypertension and thrombotic thrombocytopenic purpura/hemolytic uremic syndrome (TTP/HUS). These reactions occurred after 3 months to 3 years of 3-10 million units (MU) daily IFN therapy. Concomitant administration of hydroxyurea (HU) was noted in 5 patients. Discontinuation of IFN and initiation of immunosuppressive therapy brought about a complete resolution or arrested progression of these reactions. IFN-therapy may be complicated by severe vasculopathic/vasospastic complications that usually improve after its discontinuation. Possible underlying mechanisms for these complications are discussed. The early diagnosis of these complications may be vital and IFN should be immediately discontinued when early signs of these complications become evident.

PMID:
12688317
DOI:
10.1080/1042819021000055066
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center